Lightning, Worcester
- When
- March 13, 10:27 AM EST
- Where
- Worcester County, Fitchburg
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
An area of showers with embedded thunderstorms moved across Massachusetts during the late morning hours of 13 March 2006. A lightning strike from one thunderstorm hit a house on 115 Pine Street in Fitchburg.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
An area of showers with embedded thunderstorms moved across Massachusetts during the late morning hours of 13 March 2006. A lightning strike from one thunderstorm hit a house on 115 Pine Street in Fitchburg. The house caught on fire from this lightning strike. No known injuries directly resulted from these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Mar 13, 8:31 AM EST, 1 hour 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
831 AM EST MON MAR 13 2006
.SHORT TERM /REST OF TODAY/...
AMENDED FORECAST FOR BATCH OF SHOWERS PUSHING THROUGH WESTERN
CONNECTICUT AT THIS TIME. THIS BATCH ASSOCIATED WITH A BURST OF WARM
AIR ADVECTION AND 700MB MID LEVEL JET AROUND 50KT WITH SHOULD PUSH
EAST OF THE FORECAST AREA BY EARLY THIS AFTERNOON. MORE SHOWERS
LIKELY LATER IN THE DAY BUT MAINLY NORTH OF THE PIKE. NO OTHER CHANGES
MADE TO FORECAST PACKAGE AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
/ISSUED 515 AM EST MON MAR 13 2006/
SHORT TERM /TODAY THROUGH TONIGHT/...
AREAS OF DENSE FOG CONTINUES ACROSS THE CONNECTICUT VALLEY INTO
SOUTHERN NEW HAMPSHIRE AND ALONG THE SOUTH COAST...SO WILL HANG ON
TO THE DENSE FOG ADVISORY THROUGH EXPIRATION TIME /8 AM/. HIGH
CLOUDS ARE MOVING IN...AS SEEN ON THE IR SATELLITE LOOP. WILL
PROBABLY NOT TOTALLY CLEAR OUT OVER WESTERN AND CENTRAL AREAS...BUT
EXPECT THE LOW CLOUDS AND FOG TO LIFT BY MID MORNING.
SHORT RANGE MODELS REMAIN IN GOOD AGREEMENT THIS MORNING...THOUGH
HAVE TRENDED A BIT SLOWER THAN PREVIOUS RUNS WITH THE APPROACH OF
THE FRONTAL SYSTEM FOR LATE THIS AFTERNOON AND TONIGHT. ALSO...NOTE
THAT MOST OF THE ENERGY AND MOISTURE WILL BE OVER NORTHERN NEW
ENGLAND...BUT BEST CHANCE OF PRECIP OVER SOUTHERN NEW HAMPSHIRE AT
LEAST THIS AFTERNOON AND EARLY TONIGHT.
WILL CARRY LIKELY POPS FOR NORTHERN AND WESTERN AREAS THIS
AFTERNOON...THEN WILL GO CATEGORICAL FOR TONIGHT...WITH THE BEST
SHOT AFTER MIDNIGHT. COULD BE A BIT OF A BREAK IN THE ACTION EARLY
TONIGHT AS THE WARM FRONT LIFTS NORTH...THEN THE PRECIP AHEAD OF THE
STRONG COLD FRONT MOVES IN. MODELS CONTINUE TO SHOW EXCELLENT
DYNAMICS WITH THIS FRONT. TOTAL TOTALS REMAIN IN THE LOWER 50S...
WHILE THE K INDICES REMAIN IN THE LOWER TO MID 30S. SO...WILL CARRY
CHANCE OF THUNDERSTORMS THIS EVENING...THEN AS THE FRONT APPROACHES
TOWARD MORNING. ALREADY A STRONG HISTORY WITH THIS SYSTEM...WITH A
LOT OF LIGHTNING SEEN ON THE LIGHTNING DETECTION AND NUMEROUS SEVERE
THUNDERSTORM AND TORNADO WATCHES FROM MICHIGAN TO NORTHEAST TEXAS
EARLY THIS MORNING. NOT EXPECTED SEVERE WEATHER AT THIS POINT...BUT
NOTEWORTHY DUE TO THE CURRENT STRENGTH AS IT MOVES THROUGH THE
MIDWEST.
ONE OF THE LAST OF THE MILD DAYS TODAY FOR A LITTLE WHILE...WITH
HIGHS MAINLY IN THE 50S TO LOWER 60S...EXCEPT UPPER 40S OVER
SOUTHERN NEW HAMPSHIRE. LEANED TOWARD THE WARMER MAV MOS.
LONG TERM /TUESDAY THROUGH SUNDAY/...
.EXTENDED PERIOD OF LATE WINTER TEMPS TUE NGT THRU SUN...
MDLS TRENDING TOWARD A SLOWER FROPA TUE...AS MID LVL TROF REMAINS
WELL TO THE W OF THE RGN ALONG WITH TRIPLE PT LOW FORMING NEAR CAPE
ANN EARLY TUE. THEREFORE...WL HV TO HOLD ONTO SHOWERS THRU TUE
MORNING AND PSSBLY INTO MIDDAY EASTERN AM. HEAVY SHOWERS AND PSSBL
A TSTM STILL APPEAR LKLY TUE MORNING GIVEN MDL INSTAB ALFT/PWS
GREATER THAN 1.0 AND STG FRONTAL FORCING. WITH THIS IN MIND...
PREFERENCE WAS FOR HIER MAV/GFS POPS TUE.
FROPA EXPECTED TUE AFTN FM W TO E. GIVEN SLOWER FROPA...TEMPS WILL
LKLY TOP OFF 55 TO 60 AS CAA NOT ARRIVING TIL LATER IN THE AFTN AND
CORE OF COLD AIR HOLDING OFF TIL TUE NGT AND WED. WL CONTINUE WITH
LOW POPS FOR SCT SNOW SHOWERS NW MA AND SW NH...AS STG CAA WITH W
BLYR WNDS MAY TRANSPORT LES FROM NY STATE UP AND OVER THE BERKSHIRES
TUE NGT AND WED.
DRY WX...BLUSTERY AND BELOW NORMAL TEMPS TUE NGT THRU THU...ALNG
WITH WND CHILLS IN THE TEENS AT NIGHT IN ADDITION...COULD HAVE WIND
ADV CRITERIA TUE NGT THRU WED NGT.
FOR FRI...00Z MDLS CONTINUE TO ADVERTISE S/WV TROF MVG ACRS OH VLLY
TO SRN NE WITH ATTENDING SFC LOW TRACKING ACRS MID ATLC TO S OF THE
BENCHMARK. 00Z GFS TRACKS FEATURE S ENOUGH FOR QPF TO REMAIN OFSHR.
ALTH...WE WL STICK WITH CURRENT POPS FOR FRI GIVEN ALL MDLS TRACK
SYSTEM CLOSE ENOUGH TO THE CST TO JUSTIFY CHC POPS...WITH HIEST
VALUES S OF THE MA PIKE. CMC GLOBAL DEPICTS THIS WELL WITH NRN EDGE
OF MODEST QPF ACRS CT/RI AND SE MA FRI.
FRI FCST WL HINGE ON HOW FAR N MARITIME VORTEX WILL LIFT...WHICH
WILL DETERMINE HOW FAR N OH VLLY SHORT WAVE AND ATTENDING SFC LOW
TRACK. WHILE A TRACK S OF THE BENCHMARK IS POSSIBLE...GIVEN IT/S MID
MARCH CLIMATOLOGY WOULD FAVOR A SOLUTION FARTHER N. HWR...AT THIS
TIME RANGE WL JUST HAVE TO HOLD FIRM WITH CURRENT FCST AND MONITOR
LATER MDL TRENDS. NOT EXPECTED A BLOCKBUSTER STORM FRI...ALTH IT
WILL NOT TAKE MUCH QPF FOR A MODEST SNFL GIVEN COLD ATM /HIGH SN TO
LIQUID RATIOS/.
BEYOND FRI...MDLS ARE IN GD AGREEMENT ON CANADIAN VORTEX ROTATING S
OVR NOVA SCOTIA...WITH A REINFORCING SURGE OF COLD AIR INTO NEW
ENGLAND SAT AND SUN. BOTH 00Z GFS AND ECMWF INDICATING -12C TO -14C
850 HPA TEMPS OVR THE RGN SAT AND SUN /BRRR/ NOT VERY MARCH-LIKE.
CURRENT FCST HANDLES THIS VRY WELL...SO NO CHANGES PLANNED.
AVIATION...
CEILINGS AND VSBYS ARE ALL OVER THE PLACE THIS MORNING...THOUGH
GENERALLY IFR-LIFR IN THE AREAS WHERE THE DENSE FOG ADVISORY IS IN
EFFECT. NOT MUCH WIND OVER THE CONNECTICUT VALLEY AND SOUTHERN NEW
HAMPSHIRE...SO LOW CEILINGS AND VSBYS TO 1/4SM HAVE HELD...BUT THE
SLIGHTEST WIND ALLOWS FOR CONDITIONS TO IMPROVE SOMEWHAT. EASTERN
MASSACHUSETTS INTO EASTERN RHODE ISLAND IS ACTUALLY VFR-MVFR...
THOUGH CONDITIONS HAVE DETERIORATED OVER SOUTHEASTERN MASSACHUSETTS
AT 09Z. EXPECT THE VERY LOW CEILINGS AND VSBYS TO IMPROVE SOMEWHAT
AFTER SUNRISE...BUT HIGH CLOUDS ALREADY WORKING INTO THE REGION.
EXPECT MAINLY VFR CONDITIONS AFTER 13Z OR 14Z. CLOUD DECK WILL
LOWER DURING THIS AFTERNOON...WITH SOME MVFR AGAIN OVER WESTERN
AREAS THAT WILL WORK EAST LATE IN THE DAY. AFTER 00Z...EXPECT
MVFR-IFR CONDITIONS AFTER WARM FRONT MOVES NORTH...THEN PRECIP AREA
MOVES IN FROM THE WEST AHEAD OF THE COLD FRONT.
MARINE...
IN THE SHORT TERM...WINDS START OFF AROUND 10 KTS...BUT WILL SHIFT
AROUND TO EAST-SOUTHEAST THIS AFTERNOON AND BEGIN TO PICK UP. FOR
TONIGHT...SOUTH-SOUTHWEST WINDS WILL PICK UP TO SMALL CRAFT CRITERIA
OVER THE SOUTHERN OUTER WATERS...SO HAVE PUT UP A SMALL CRAFT. WNA
WAVEWATCH III MODEL SUGGESTS THAT THE SEAS WILL INCREASE AS WINDS
PICK UP...SO COULD SEE 5-6 FOOT SEAS REACHING TO THE SOUTHERN SOUNDS
AND BUZZARDS BAY AFTER MIDNIGHT.
FROPA EXPECTED TUE AFTN...WITH WESTERLY GALES BEGINNING TUE NGT AND
LKLY CONTINUING INTO THU AM. THEN W TO NW DIMINISH BELOW 20 KT THU
NGT. BY FRI...WNDS WILL BECOME NE AS SFC LOW EXITS THE MID ATLC
CST. THERE IS A LOW PROB OF MARGINAL NE GALES WITH THIS SFC LOW FRI
AFTN AND NGT. GIVEN IT/S A DAY 5 FCST...WL CAP WNDS AT 30 KT FOR
NOW. STAY TUNED.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ254-255 FROM MIDNIGHT TUESDAY TO 5
PM TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ232>235-237 FROM 4 AM TUESDAY TO 5
PM TUESDAY.
&&
SHORT TERM...STRAUSSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 509 AM EST MON MAR 13 2006 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-141000- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 509 AM EST MON MAR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...ALL OF MASSACHUSETTS EXCEPT BERKSHIRE COUNTY... SOUTHERN NEW HAMPSHIRE...AND RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT... AREAS OF DENSE FOG ARE EXPECTED TO PERSIST THROUGH THE MORNING COMMUTE...WITH CONDITIONS IMPROVING TOWARD MIDDAY. SEE OUR DENSE FOG ADVISORY FOR DETAILS. A WARM FRONT WILL APPROACH THE REGION LATE TODAY AND THEN MOVE ACROSS THE REGION TONIGHT. HEAVY SHOWERS AND SCATTERED THUNDERSTORMS ACCOMPANYING THIS FRONT MAY YIELD MINOR POOR DRAINAGE FLOODING TONIGHT ACROSS WESTERN PORTIONS OF CONNECTICUT... MASSACHUSETTS AND SOUTHWEST NEW HAMPSHIRE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... A COLD FRONT MOVING ACROSS THE REGION TUESDAY MORNING MAY TRIGGER HEAVY SHOWERS AND SCATTERED THUNDERSTORMS ACROSS THE AREA... ESPECIALLY RHODE ISLAND AND EASTERN MASSACHUSETTS. RAINFALL MAY BE SUBSTANTIAL ENOUGH TO RESULT IN MINOR POOR DRAINAGE AND URBAN FLOODING TUESDAY MORNING. OTHER THAN THE POTENTIAL FOR A WIND ADVISORY...NO HAZARDOUS WEATHER IS EXPECTED TUESDAY NIGHT THROUGH THURSDAY NIGHT. BY FRIDAY...LOW PRESSURE MAY TRACK CLOSE ENOUGH TO SOUTHERN NEW ENGLAND FOR ACCUMULATING SNOWFALL. AT THIS TIME THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE STRENGTH AND TRACK OF THIS LOW. THEREFORE...CONFIDENCE ON SNOWFALL AMOUNTS REMAINS LOW. STAY TUNED TO LATER FORECASTS FOR ADDITIONAL DETAILS. NO HAZARDOUS WEATHER IS EXPECTED SATURDAY OR SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED OVER THE NEXT 48 HOURS. NOCERA
The Boston radar (KBOX), 77 km away, was scanning. The volume nearest the first event began at 15:27 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492757.